Linear Hypopigmentation and CutaneousAtrophy Following Intra - Articular SteroidInjections for de Quervain's Tendonitis

May 2009 | Volume 8 | Issue 5 | Case Reports | 492 | Copyright © May 2009


Priya Venkatesan MD and William L. Fangman MD

Abstract
Intralesional and intra-articular corticosteroids are commonly used therapies in the fields of dermatology, orthopedic surgery and rheumatology. The authors present the case of a 32-year-old female who received intra-articular corticosteroids for de Quervain’s tendonitis and developed bilateral hypopigmented patches near the areas of injection. Unilateral linear extension of the hypopigmentation was subsequently noted, presumably secondary to venous or lymphatic uptake of corticosteroid crystals. The patient complained of temperature sensitivity and increased skin fragility affecting all of the hypopigmented areas. A biopsy was performed and MART-1 immunostaining revealed intact melanocytes along the dermal-epidermal junction. The mechanism of corticosteroid-induced hypopigmentation is not well understood, but this biopsy finding supports a decrease in melanocyte function rather than actual loss of melanocytes as the cause of hypopigmentation.